Alert archive / Illinois / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Lincoln, IL

January 24, 20219 counties in Illinois

NWS Lincoln, IL issued this winter storm watch at Jan 24, 2021, 3:58 AM CST for 9 counties in Illinois. It took effect at Jan 25, 2021, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2021, 3:58 AM CST (09:58 UTC)
In effect from
Jan 25, 2021, 6:00 AM CST
Expired
Jan 24, 2021, 3:06 PM CST
In force
Issued by
NWS Lincoln, IL

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS43 KILX 240958
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
358 AM CST Sun Jan 24 2021

...Potential Increasing for a Winter Storm Monday into Tuesday 
Morning...

ILZ027>031-036-037-040-041-242200-
/O.NEW.KILX.WS.A.0001.210125T1200Z-210126T1800Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Rushville, and Havana
358 AM CST Sun Jan 24 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow
  accumulations of 2 to 4 inches, with 4 to 6 inches in Knox and
  Stark counties. In addition, ice accumulations of one to two
  tenths of an inch possible especially from Peoria south.
  Northeast winds could gust as high as 30 to 40 mph.

* WHERE...Portions of central and west central Illinois.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Plan on deteriorating road conditions during Monday
  with difficult travel possible into Tuesday morning. The
  hazardous conditions could impact the Monday morning, Monday 
  evening and Tuesday morning commute.

* ADDITIONAL DETAILS...Freezing rain and sleet will mix in with 
  the snow at times, mainly Monday and Monday evening. Some power 
  outages are possible due to the combined effects of the expected
  wetter nature of the snow and strong and gusty northeast winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant 
snow, sleet, or ice accumulations that may impact travel. Monitor
the latest forecasts for updates on this situation. 

&&

$$

07
1 follow-up statement
253 
WWUS43 KILX 242106
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
306 PM CST Sun Jan 24 2021

...Winter Storm Expected Across Central Illinois Monday through
Tuesday Morning...

ILZ027-028-030-251000-
/O.UPG.KILX.WS.A.0001.210125T1200Z-210126T1800Z/
/O.NEW.KILX.WS.W.0001.210125T1800Z-210126T1800Z/
Knox-Stark-Marshall-
Including the cities of Galesburg, Toulon, and Lacon
306 PM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO NOON CST
TUESDAY...

* WHAT...Heavy mixed precipitation expected. Total snow 
  accumulations of 4 to 7 inches and ice accumulations of around 
  one tenth of an inch.

* WHERE...Knox, Stark and Marshall Counties.

* WHEN...From noon Monday to noon CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Winds will gust 25 to 35 mph at times
  during the afternoon and evening. This will lead to blowing and
  drifting of snow, especially in open and rural locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

ILZ029-031-036-037-040-041-251000-
/O.UPG.KILX.WS.A.0001.210125T1200Z-210126T1800Z/
/O.NEW.KILX.WW.Y.0004.210125T0900Z-210126T1800Z/
Peoria-Woodford-Fulton-Tazewell-Schuyler-Mason-
Including the cities of Peoria, Eureka, Canton, Pekin, Rushville,
and Havana
306 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM MONDAY TO NOON CST
TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 4 inches and ice accumulations of up to two tenths of 
  an inch.

* WHERE...Portions of central and west central Illinois.

* WHEN...From 3 AM Monday to noon CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Winds will gust 25 to 35 mph at times
  during the afternoon and evening. This will lead to blowing and
  drifting of snow, especially in open and rural locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

ILZ049>057-061-251000-
/O.NEW.KILX.WW.Y.0004.210125T0900Z-210125T1800Z/
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-
Including the cities of Winchester, Jacksonville, Springfield, 
Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, 
Paris, and Shelbyville
306 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON CST
MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of up to one tenth of 
  an inch.

* WHERE...Portions of central, east central and west central 
  Illinois.

* WHEN...From 3 AM to noon CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

ILZ038-042>048-251000-
/O.NEW.KILX.WW.Y.0004.210125T0900Z-210126T1800Z/
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Including the cities of Bloomington, Normal, Lincoln, Clinton, 
Monticello, Champaign, Urbana, Danville, Beardstown, 
and Petersburg
306 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM MONDAY TO NOON CST
TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to around one inch and ice accumulations of up to two tenths
  of an inch.

* WHERE...Portions of central, east central and west central 
  Illinois.

* WHEN...From 3 AM Monday to noon CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 11:52 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 23, 11:52 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1152 PM CST Sat Jan 23 2021

.SYNOPSIS...
Issued at 346 PM CST Sat Jan 23 2021

Light snow and freezing rain will spread across central and
southeast Illinois overnight, before diminishing and pushing east
Sunday. A more significant winter storm is expected to impact the
region Sunday night through Monday night. Heavy snow with this
system is most likely from southern Iowa into northern Illinois,
while additional freezing rain is expected further south across
central Illinois toward I-70. Areas south of I-70 are most
likely to see rain from this latter storm system.

&&

.UPDATE...
Issued at 928 PM CST Sat Jan 23 2021

Radar showing returns approaching our western counties, with cloud
bases around 6-7K FT. Some MPING reports of snow/sleet farther
south toward St Louis, where cloud bases are 3500-4000 FT. The
relatively narrow corridor of returns could produce some very
light precipitation across our counties for a couple hours from
west to east between 10 pm and 5 am or so. Soundings show a warm
nose of air just above the surface could change precip over to
freezing rain if it lasts long enough after midnight. Some loss of
ice crystals early Sunday morning could shift precip over to
freezing drizzle, so will keep wintry mix in the forecast over the
next 12-14 hours. QPF amounts will be very light, but we can't
rule out some travel impacts due to slippery travel. No headlines
should be needed for a winter weather advisory, but may need a
Special Weather Statement if precip intensity increases at all the
rest of the night. Temps are trending warmer under a broad
southeast flow. Have increased lows a couple of degrees to cover
that scenario. The remainder of the forecast appears on track.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 346 PM CST Sat Jan 23 2021

As ridging moves to the east, a weak trough will move toward the
area with moisture advecting northward into central IL. Models
depict two areas of precip...one across the north closer to the
trough, and one in the south where an over-running pattern sets
up. Even with southerly winds, temps will still fall below
freezing overnight. Initially any precip that begins to fall late
tonight will be in the form of snow. However, as warmer air lifts
north in the over-running set up, the precip will change to
freezing rain. With this being a weak trough, once the trough
moves east of the area Sunday morning, precip will begin to end
across the area. All precip will also be light overnight with an
increase Sunday morning. Snow accumulations will be only a
dusting. Ice accumulations across most of the area will be minimal
to none. However, southeast IL could see minor accumulations less
than one tenth of an inch. By late morning to afternoon once temps
rise to above freezing, any precip will be liquid and any ice
accumulations will melt...so very minimal impacts are expected in
southeast IL tomorrow morning.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 346 PM CST Sat Jan 23 2021

There will be a lull in the precip Sunday evening, as the main
low pressure area, with all of its energy, moisture and dynamics
will moves out of the southern plains northeast into the central
Mississippi valley. Precip will spread northward across central IL
Monday through Monday night in response to the system moving
northeast. A mix of wintery precip is expected over most of the
CWA, with southeast IL staying as rain Sunday night through Monday
evening. The initial precip will be in another over-running
situation, with a nose of warm air moving north into the area.
A mix of freezing rain and snow is possible in the north part of
the CWA, but freezing rain looks like the dominate p-type last
Sunday night into Monday morning, especially in areas north of
I-70. The northern areas will see freezing precip longer, so areas
around Bloomington and Peoria could see accumulations of 1-2
tenths of an inch. This will likely affect the Monday morning
commute. Further north...around Galesburg, most of the precip will
be all snow. Most of the accumulating snow will be Monday
afternoon and evening. 4-6 inches of snow are possible in the
counties of Knox, Stark, and Marshall from Monday morning through
Tuesday morning...with most of the snow occurring Mon afternoon &
evening. These amounts warrant a watch being issued, but models
trended north with the axis of heavier snowfall with the newest
model runs and there is some concern this could happen again. So
confidence in amounts and location is still not high enough to
warrant the issuance of a watch. If models become more
consistent, a watch may be issued. Also expect a watch or advisory
for the ice accumulation too.

The rest of the extended should be dry, except for another weather
system moving across the south that spreads some precip into the
southern half of the CWA Wed and Wed evening.

Temps through the period should be seasonable with slightly cooler
conditions Wed and Thur, followed by a warming trend for the end
of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1150 PM CST Sat Jan 23 2021

Warm advection and weak isentropic lift are producing an area of
very light precip that is advancing across central IL late this
evening. Jacksonville reported 4sm -sn with cloud bases at 2600FT
at 1130 pm, but no other precip reports have come in from the
other OB sites. Upstream obs in Missouri indicated some snow/sleet
or freezing rain mixed precip were occurring at times, so can not
rule that our for our southern terminals for the next 3-5 hours.
A loss of ice crystals aloft late tonight and Sunday morning could
produce a transition to freezing drizzle. Light icing could
occur, but mainly on elevated objects.

Warm air is expected advance north into central Illinois on
Sunday. If any precip lingers during the day on Sunday, the precip
type would transition to rain. However, most terminals should see
precip end before temps warm that much.

MVFR ceilings will accompany the onset of precip, and continue
through Sunday afternoon when precip wanes or ends from west to
east. By late in the 06z TAF period, IFR cigs could overspread
the terminals, with ceilings of 800-900 FT.

Winds will remain southeast the rest of tonight and most of the
day tomorrow, before a wind shift to the northeast occurs late in
the day/evening. Some MVFR fog is indicated in the forecast
soundings as well.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Shimon
Hazardous weather outlook, Jan 23, 3:17 PM CST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
317 PM CST Sat Jan 23 2021

ILZ027>031-036>038-040>057-061-242130-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
317 PM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Light ice and snow accumulations are possible late tonight into
Sunday morning. Slippery conditions on untreated roadways are
possible, especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A winter storm will bring a wintry mix of precipitation from Sunday
night through Monday night. Freezing rain will be mostly likely
along and north of I-70, with heavy snowfall currently expected
north of a Burlington to Kankakee line. Any shift north or south
in the band of heaviest snow could result in big changes in
potential snow amounts due to a tight snowfall gradient. Slippery
travel will be possible, especially during the Monday morning and
evening commutes.

Additional accumulating snow is possible Wednesday into Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-242130-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
317 PM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Light ice and snow accumulations are possible late tonight into
Sunday morning. Slippery conditions on untreated roadways are
possible, especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Moderate to heavy rain is possible Monday, with up to 1 inch
possible.

Additional accumulating snow is possible Wednesday into Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

NMB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:06 PM CSTWinter Storm WarningILXKnox, Marshall, Stark37 hr
Jan 24, 3:06 PM CSTWinter Weather AdvisoryILXCass, Champaign, Christian, Clark, Coles, Crawford and 23 more21 hr

Nearby

Winter Storm Watches in Illinois, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.